Viewing 7 reply threads
  • Author
    Posts
    • #16394
      Brian Sowter
      Participant

      I take Ofev and I have atrial fibrilation which is well controlled by a drug called Flecainide.  My GP wants me to take an anticoagulant Warfarin but my lung consultant tells me that Ofev tends to thin the blood and is not compatible with any anticoagulatio therapy because of the increased risk of bleeding.

      Has anybody had experience of this?

    • #16429

      Hi Brian,

      Thanks so much for getting in touch and starting this important topic thread! It isn’t something I’ve ever experienced, but I’d be curious to know if others have and read their thoughts. I know lots of people post-transplant struggle through a-fib issues so I’d think they would need different drugs to regulate their heart-rhythm and wonder if they would know if it caused an increased risk of bleeding? However, I guess post-transplant they aren’t dealing with Ofev any longer though…. hm, good question! I would be more inclined to go with the lung specialists thoughts personally, but of course that is dependent on your comfort with both doctors. Any chance you could call the manufacturers of Ofev and ask their thoughts? Please keep us posted if you can.

      Thanks,
      Charlene.

    • #16447
      John K. Mortimer
      Participant

      Hi Brian,

      I have IPF but do not take OFEV.  I do take warfarin.  I would tend to take the advice of your lung doctor, but would also recommend you contact the anticoagulation unit at your hospital.  The pharmacists there give advice daily to folks taking warfarin, and can give you in depth information on drug interactions.  In my case they have recommended warfarin dosage adjustments to keep my blood appropriately “thin”, while I was taking other meds temporarily to address other issues.

      Best of luck,

      John Mortimer

      • #16453

        Thanks for this reply John, I appreciated reading your contributions! I am interested in this topic for sure, and good suggestion about circling back to the anticoagulation unit at the hospital for information about any drug interactions with Warfarin. Hope you’re doing well!

        Charlene.

    • #16569
      Brian Sowter
      Participant

      Thanks John and Charlene

      I say my pulmonary consultant yesterday and ended up with a prescription for Rivaroxaban which is one of the modern anticoagulants.  There is an increased risk of bleeding when taken with Ofev but I decided to go for it as I think this is a better risk than getting a stroke because of A-Fib.  There is really no significant data on which to base the decision but I certainly do not want to stop Ofev.

      I was told that there are a small number of Ofev patients in the UK who do take this combination in spite of the increased risk of bleeding.  Ofev apparently affects the platelets which are part of the clotting process hence the bleeding risk. Its effect cannot be measured with the INR test used with Warfarin.   One benefit of Rivaroxaban  is that the half life is only a  few hours compared with a few days with Warfarin. It’s better this way if you do get a bleed or need some emergency surgery.  If I do get a bleed I need to stop both drugs.

       

       

       

      • #31642
        Kris manian
        Participant

        Hi Brian,

        I just read your message with great interest as I have to go for a stent procedure and blood thinners after that. I will check with my cardiologist if this will work for me. I also do not want to quit Ofev.
        I just started using it.

        please update your current status if that worked for you. Thank you very much.

        kris

    • #16583

      Hi Brian,

      Thanks for reporting back to us and letting us know how it went with the Pulmonologist. I think I’d lean towards your decision too, as I wouldn’t want to stop the OFEV , especially if you’re finding it helpful/effective. I hope it goes well for you, and you don’t run into any issues with the new script you’ve received. I’ll keep my fingers crossed that you don’t experience any bleeding or other drug-related difficulties. Thanks for sharing!

      Charlene.

    • #31646
      Brian Sowter
      Participant

      Dear all

      I decided to stay on Ofev but……

      On 4th Feb 2022 I was admitted to hospital as an emergency having fainted at home.  My abdomen swelled up and I felt light headed and more breathless than usual.  I was diagnosed with a large mesenteric haematoma.  This is essentially a bleed outside the small intestine into the abdominal cavity showing clearly on a CT scan.  The cause is believed to be the combination of Ofev and Apixaban blood thinner.  There have been two cases of this reaction in the UK and this was number 3.  A yellow card was issued.

      Obviously I stopped both drugs and received 5 pints of blood.  Fortunately the bleeding stopped by itself. I am lucky to have survived but I am recovering well.

      I dont know if my increased breathlessness is due to the incident or faster progression of the IPF without ofev bit I don’t think I am going to restart ofev or apixaban.

       

      • #31675
        Christie Patient
        Moderator

        Wow, Brian I am so sorry to hear about your recent medical emergency. I am glad that you survived and are recovering from this!! I hope your pulmonologist is in the loop and you two can work out a plan to move forward and keep your PF symptoms at bay. Wishing you the best,
        Christie

    • #31660
      John Fraze
      Participant

      I have IPF and Afib, I Have been taking OFEV since January 1, 2019 (almost 3 1/2 years.) I have had 4 ablations for AFIB since 2009. I have been taking eliquis since then. When I started taking OFEV they cut my eliquis from 5 mg twice a day to 2 1/2 mg twice a day. I also take flecainide 50 mg twice per day for my AFIB. So far so good. Hope this information helps. I recommend your cardiologist and pulmonary doctor talk to each other.

    • #31681
      Roger Cecil
      Participant

      I was diagnosed with PF and Wegener’s disease this past August.  I just recently started on OFEV and am tolerating it well.  I am also on Prednisone.  In addition, I have AFIB and take Eliquis daily for it.  My doctor is aware of my meds, but has not altered my dosages.  I will check back with my team to see if I need to make any changes.  I really appreciate your posts.

      Roger C

Viewing 7 reply threads
  • You must be logged in to reply to this topic.

©2022 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account

Verify you are not a robot